Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 7, NWS Cleveland, OH
NWS Cleveland, OH issued this wind advisory at Mar 8, 2024, 12:08 PM EST for Erie County, Pennsylvania. It took effect at Mar 9, 2024, 1:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2024, 12:08 PM EST (17:08 UTC)
- In effect from
- Mar 9, 2024, 1:00 AM EST
- Expired
- Mar 9, 2024, 11:42 AM EST
- In force
- 11 hr
- Issued by
- NWS Cleveland, OH
County Erie County, PA
The radar
The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WWUS71 KCLE 081708 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 1208 PM EST Fri Mar 8 2024 PAZ001-002-090300- /O.NEW.KCLE.WI.Y.0007.240309T0600Z-240309T2100Z/ Northern Erie-Southern Erie- Including the cities of Erie, Edinboro, Corry, and Union City 1208 PM EST Fri Mar 8 2024 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY... * WHAT...Southeast to south winds of 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Erie County. * WHEN...From 1 AM to 4 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds and gusts expected along and north of Interstates 86 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
608 WWUS71 KCLE 090219 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 919 PM EST Fri Mar 8 2024 PAZ001-002-091030- /O.CON.KCLE.WI.Y.0007.240309T0600Z-240309T2100Z/ Northern Erie-Southern Erie- Including the cities of Erie, Edinboro, Corry, and Union City 919 PM EST Fri Mar 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northern Erie and Southern Erie Counties. * WHEN...From 1 AM to 4 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds and gusts expected along and north of Interstates 86 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
303 WWUS71 KCLE 090836 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 336 AM EST Sat Mar 9 2024 PAZ001-002-091645- /O.CON.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/ Northern Erie-Southern Erie- Including the cities of Erie, Edinboro, Corry, and Union City 336 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Northern Erie and Southern Erie Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds and gusts expected along and north of Interstates 86 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
521 WWUS71 KCLE 091440 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 940 AM EST Sat Mar 9 2024 PAZ001-002-092100- /O.CON.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/ Northern Erie-Southern Erie- Including the cities of Erie, Edinboro, Corry, and Union City 940 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Erie and Southern Erie Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds and gusts expected along and north of Interstates 86 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
436 WWUS71 KCLE 091642 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 1142 AM EST Sat Mar 9 2024 PAZ001-002-091745- /O.CAN.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/ Northern Erie-Southern Erie- Including the cities of Erie, Edinboro, Corry, and Union City 1142 AM EST Sat Mar 9 2024 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished to about 35 mph so the wind advisory has been cancelled. Winds should continue weakening to under 20 mph gusts by this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this wind advisory went out at Mar 8, 9:19 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 8, 9:19 AM EST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 919 AM EST Fri Mar 8 2024 .SYNOPSIS... A low pressure system over the middle Mississippi River Valley will advance northeast into the Great Lakes region today. This system will extend a cold front across the area on Saturday, as another low pressure system moves northeast over the East Coast. A residual trough will remain over the area on Sunday. A surface ridge will enter for Sunday night into early next week. && .NEAR TERM /THROUGH SATURDAY/... 9:19 AM EST Update... Forecast remains valid per latest trends in obs and model guidance. No changes appeared necessary. Previous Discussion... High pressure extending from Canada and an upper ridge just east of the forecast area will continue to promote dry conditions to start off Friday. However, low level moisture remains trapped underneath an inversion and some low clouds remain across the area with some small breaks to reveal a cirrus shield. This area of moisture and low clouds is having trouble advancing northeast and areas of NE OH and NW PA have remained relatively clear and will start the day much cooler than areas to the west. The main show for the forecast period will be a low pressure system advancing northeast toward the Great Lakes today and tonight before extending a cold front across the forecast area on Saturday. As this low pressure system lifts northeast today, a warm front will enter with it and allow for temperatures to rise slightly, despite clouds across the area. Rain will also begin entering with this feature with the highest rain chances in Northwest Ohio to start. The main low will pass just to the northwest tonight and some of the energy with the supporting, incoming upper trough will enter the region and will expect rain coverage to increase across the area. Have PoPs ramping up to 100% for the entire area tonight. The main trough axis will enter from the west on Saturday, more coincident with the surface cold front of the low pressure system. This feature will move west to east across the forecast area and have categorical PoPs ending with the expected timing of the cold front. Strong lift with the upper trough along with cold air advection over the Great Lakes, allowing for lake effect processes to begin will necessitate PoPs to linger through the rest of Saturday, even behind the front. Temperatures today will rise into the 50s with some 60s possible, especially where rain holds off until the evening hours. For tonight, some minor warm air advection, along with clouds and rain, will keep temperatures elevated and it may be difficult for locations to fall below 50 degrees. With widespread rain and the cold frontal passage, high temperatures should generally be earlier in the day on Saturday and hard to increase from the lows overnight and a mix of 50s should be expected before falling with the front. Winds will be on the increase through the period with the low pressure system moving just northwest of the region. South to southeast flow will increase with gusts of 25 to 35 mph tonight and then 25 to 40 mph on Saturday. Erie County PA will be a location to watch with the southeast flow, as winds will increase along the lakeshore with a downsloping component off the higher hills. There is some possibility of winds reaching higher values and perhaps needing a Wind Advisory, but will keep max wind gust values to around 40-45 mph for now. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Surface low pressure will move northeast into Quebec on Saturday night with a trailing cold front extending south across eastern Ohio by Saturday evening. Over recent cycles, models have been trying to determine to what extent a secondary area of low pressure develops along this frontal boundary. The 00Z GFS still develops a strong low over eastern Lake Erie Saturday evening while the better models consensus of the ECMWF/Canadian/NAM all indicate that the trough axis will be far enough to the east by Saturday night that the secondary low will develop over the Appalachians and move towards the Mid-Atlantic. In this scenario, it will take a little longer for winds to ramp up behind the cold front with the strongest winds now expected with the cold advection and stronger wind field on Sunday. Synoptic precipitation will tend to pull away on Saturday evening before lake enhanced snows become established later Saturday night. Temperatures will fall to near 30 degrees by Sunday morning as 850mb temperatures drop by 16 or 17C from the high point on Saturday afternoon. This occurs as a compact piece of energy dives south out of Canada and the upper level trough undergoes fairly strong deepening as it crosses Lake Erie and moves across NE Ohio into Pennsylvania. While a well pronounced mid-level dry slot initially wraps overhead behind the cold front on Saturday night, wrap around moisture on the back side of the deepening upper level low is pulled south across Michigan after midnight on Saturday and moves across northern Ohio during the day on Sunday. Most areas will see an initial break in precipitation behind the front, shallow lift starts to develop very quickly as cyclonic flow is established across eastern Lake Erie. The transition from rain to snow will occur from west to east and may take until late Saturday night for eastern areas to fully switch over. Likewise it will also take some time for the airmass to cool sufficiently for the lake enhanced snows to kick in. By Sunday morning, snow showers should be fairly widespread with large scale lift enhanced by a -36C cold pool moving overhead with the 500mb closed low. Deep moisture returns all the way up to 500mb in some areas and rates will pick up rapidly off Lake Erie. Snow showers will favor typical northwest flow areas with upslope flow playing a role. The strongest lift is focused below the dendritic growth zone but does extend up into the moist layer and expect lake effect snows to be efficient across the snowbelt. Areas outside of the snowbelt will see between a half inch to 2 inches while snowbelt locations can expect 2-6" in Ohio and as much as 8" in the higher terrain of Erie and Crawford County PA. Trended high temperatures down slightly for Sunday with high precipitation rates contributing to cooler values. In addition to the snow, the wind field will be rather strong with between 35-45 knots at 850mb on Sunday afternoon. With uninhibited flow off Lake Erie and mixing heights increasing through the afternoon, could expect to see northwest winds gusting between 30-40 mph with locally higher near the lake. When combined with the higher snowfall rates, low visibilities in snow bands are likely in the snowbelt along with surprising wind chill values in the upper teens and lower 20s. Deeper moisture pulls away rather quickly during the second half of Sunday night and snow will largely be done by Monday morning except perhaps in NW Pennsylvania. A ridge quickly builds into the Ohio Valley on Monday and the cold pool of cooler temperatures at 850mb quickly departs to the east. Most of the area will see sun by Monday with temperatures recovering into the 40s and possibly even 50 towards the I-75 corridor. && .LONG TERM /TUESDAY THROUGH THURSDAY/... The upper level low will already be off the East Coast by Tuesday with a ridge building aloft. The long term forecast will feature another round of well above normal temperatures as a trough becomes established in the Great Basin. Tuesday will feature temperatures in the 50s and 60s while most of the area is expected to be in the 60s again for Wednesday and Thursday. The extended will start off dry with chances of rain creeping back up Wednesday into Thursday but may even hold off until Thursday night. && .AVIATION /12Z Friday THROUGH Tuesday/... The mix of VFR and MVFR remains across the region this morning with some IFR even mixing into a couple terminals. The IFR should be short lived and should return to MVFR. There are a couple holes in the low ceilings and the northeast edge of this cloud deck is waffling through the region, so there is a bit of low confidence in the TAFs with some windows of VFR possible in the lower forecasted conditions. A low pressure system will track northeast today and bring rain to the region and have timed rain chances and non-VFR impacts as appropriate across all terminals this afternoon and evening. The trend with the rain will be to IFR for tonight. Winds will increase out of the southeast with the system and wind gusts to 25 kt are possible. Outlook...Periods of rain will bring non-VFR conditions Saturday. Rain changes to snow Saturday night before tapering to lake effect snow showers across NE OH into NW PA on Sunday. Wind gusts may exceed 35 knots Sunday. && .MARINE... A ridge of high pressure over the eastern Great Lakes will shift east today as low pressure tracks out of the plains towards the Central Great Lakes by tonight. This system lifts a warm front north across Lake Erie with southerly winds increasing to 15-25 knots overnight into Saturday. As this low continues northeast into Quebec, a trailing cold front will extend south to Lake Erie. A secondary system will track north along this front Saturday evening, with the cold front fully crossing the lake by Saturday night. Westerly winds increase with the passage of this strong cold front with winds increasing to 30 knots for all but the far west end of the lake. There has been some concern that we could reach gales but at this time it looks like 30 knots Saturday night through Sunday. This will be a fairly long window of strong winds near 30 knots and waves building to 7-10 feet on the east half of the lake. Small Craft Advisories may be needed as early as Saturday morning off of Erie, PA where southerly winds may exceed 20 knots. Otherwise Advisories will be needed for the rest of the nearshore waters behind the cold front Saturday night through Sunday. Conditions will quickly improve on Monday as a ridge builds north into the Ohio Valley. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Jaszka/Sefcovic SHORT TERM...KEC LONG TERM...KEC AVIATION...Sefcovic MARINE...KEC
Hazardous weather outlook, Mar 8, 6:08 AM EST, 6 hours before
Hazardous Weather Outlook National Weather Service Cleveland OH 608 AM EST Fri Mar 8 2024 PAZ001-002-091115- Northern Erie-Southern Erie- 608 AM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Southeast winds may gust up to 45 mph on Saturday night ahead of a low pressure system. Strong west winds may gust up to 45 mph on Sunday behind a cold front with the low pressure system. Lake effect snow is expected to develop on Sunday and several inches of accumulating snowfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011>014-089-PAZ003-091115- Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford- 608 AM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong west winds may gust up to 40 mph on Sunday behind a cold front with a low pressure system. Lake effect snow is expected to develop on Sunday and a couple inches of accumulating snowfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>010-017>023-027>033-036>038-047-091115- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox- 608 AM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong west winds may gust up to 40 mph on Sunday behind a cold front with a low pressure system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-091115- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 608 AM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:13 PM EST | Winter Storm Watch | CLE | Crawford, Erie | 23 hr |
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.